Colorado, 2008

High Wind in Colorado, June 22, 2008

June 22, 2008 · NWS BOU · 2 events in 2 counties and zones

Strong winds occurred in Arapahoe and Weld Counties. A peak wind gusts to 60 mph was reported in Centenniel.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds occurred in Arapahoe and Weld Counties. A peak wind gusts to 60 mph was reported in Centenniel. Near Frederick, strong winds snapped 3 power poles and caused a small grassfire near State Highway 52 and Interstate 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 22, 2:15 AM MST, 10 hours 40 minutes earlier.

Area forecast discussion, Jun 22, 2:15 AM MST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT SUN JUN 22 2008

.SHORT TERM...THE UPPER LEVEL RIDGE THAT HAS BEEN OVER THE GREAT
BASIN WILL BE NUDGED EASTWARD TODAY AS A PAIR OF SHORT WAVES MOVE
ACROSS THE WESTERN U.S. THE FIRST ONE IS OVER THE PACIFIC NORTHWEST
AND WILL MOVE NORTHEAST INTO CANADA THIS MORNING. THE SECOND ONE
LOCATED OVER NORTHERN CALIFORNIA/SOUTHERN OREGON WILL WEAKEN AS IT
RIDES THROUGH THE RIDGE. QG ANALYSIS SHOWS MOST OF THE LIFT
ASSOCIATED WITH THIS WAVE WILL BE FROM NORTHERN COLORADO NORTHWARD
INTO MONTANA. OVERALL...THE AIRMASS NOT MUCH DIFFERENT THAN
YESTERDAY...DRY WITH DECENT LAPSE RATES. THE LIFT WITH THE WAVE
SHOULD BE ABLE TO FIRE OFF ISOLATED THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE NORTHERN HALF OF THE FORECAST AREA. INVERTED V
SOUNDING WILL FAVOR GUSTY WINDS WITH THESE STORMS. SOME OF THE
THUNDERSTORMS COULD INITIALLY BE DRY OVER THE HIGHER TERRAIN. WILL
MENTION THIS IN THE FIRE WEATHER FORECAST. BEST CHANCE FOR A SEVERE
STORM WILL BE OVER THE NORTHEAST CORNER OF THE STATE WHERE SOUTHEAST
WINDS MAY TRANSPORT ENOUGH MOISTURE TO PUSH DEW POINTS TO AROUND
50F. AIRMASS WILL WARM A FEW DEGREES WITH THE RIDGE AXIS NEARING.
HIGHS FOR MOST LOCATIONS ACROSS THE PLAINS WILL BE IN THE UPPER 80S
TO LOWER 90S.

.LONG TERM...WILL CONFINE MAIN ADJUSTMENTS TO THE MONDAY AND MONDAY
NIGHT TIME FRAME.  BOTH MDLS STILL SHOW A SHORT WAVE OVERRIDING THE
RIDGE AND MOVING ACRS NRN CO MONDAY AFTN/EVNG.  GOOD MID LVL DYNAMIC
SUPPORT WITH POTENTIAL VORTICITY ASSOCIATED WITH THIS TROF APPARENT
AOA 500 MB.  THE NAM12 SOUNDINGS INDICATE CAPES OF 1600/2600 J/KG AT
LIC/AKO RESPECTIVELY.  SOME CIN AS WELL...BUT DYNAMICS/COOLING ALF
LOOK STG ENUF TO OVERCOME THIS SO THE POTENTIAL FOR STG/SVR TSTMS
LOOKS FAVORABLE. BOTH SHOW MDT SPEED/DIRECTIONAL SHEAR WHICH WL
SUPPORT LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES.  STORM
MOTIONS APPEAR WEAK AS WELL(5-10 KTS) WITH PW VALUES OVER ONE INCH
BY 00Z TUESDAY...SO STORMS MAY ALSO PRODUCE VERY HEAVY RAIN.  IT
APPEAR THE LOW LEVEL THETA-E RIDGE WILL LIE ACROSS THE PLAINS AREAS
EAST OF THE URBAN CORRIDOR...SO INCREASE POPS TO 30-40 PERCENT IN
THOSE LOCATIONS.  LESS CAPE AROUND DENVER OF 600-700 J/KG WITH DRIER
LOW LVL AIR SO TSTMS SHUD BE HIGHER BASED CLOSER TO THE FOOTHILLS.
THE STRONGEST STORMS SHUD PROPAGATE ALONG THE THETA-E GRADIENT THAT
DEVELOPS EAST OF THE URBAN CORRIDOR.  SELY SFC WINDS STILL SHOW LOW
LVL MSTR INCRG IN THE FORM OF STRATUS OR FOG MONDAY NIGHT INTO
TUESDAY MORNING.  WL LEAVE THE RMNDR OF THE GRIDS AS IS WITH A
PERSISTENT UPPER LEVEL RIDGE OVER THE REGION.  THERE IS ENOUGH OF A
ZONAL FLOW OVER CO TO LEAVE THE AREA SUSCEPTIBLE TO A PASSING SHORT
WAVE AT SOME POINT.  ENOUGH MSTR AND INSTBY PRESENT AS WELL TO
WARRANT A SLGT CHC OF AFTN AND EVNG TSTMS EACH DAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS.
CLEAR SKIES THIS MORNING WILL GIVE WAY TO SCATTERED CUMULUS CLOUDS
THIS AFTERNOON AND EVENING. THERE WILL BE A SLIGHT CHANCE FOR A
THUNDERSTORM THIS AFTERNOON AND EVENING...BEST CHANCE BEING NORTH.
GUSTY OUTFLOW WINDS WILL LIKELY ACCOMPANY THE THUNDERSTORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEIER/COOPER
Hazardous weather outlook, Jun 22, 9:11 AM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1011 AM MDT SUN JUN 22 2008

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1011 AM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A
WEAK WEATHER DISTURBANCE PASSES OVER THE REGION. GUSTY WINDS TO
40 MPH AND SMALL HAIL WILL BE MAIN THREAT. HOWEVER...LOW LEVEL
MOISTURE IS EXPECTED TO INCREASE ACROSS THE NORTHEAST CORNER
LATE THIS AFTERNOON...AND A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS
WILL BE EAST OF A BRIGGSDALE TO FORT MORGAN TO LAST CHANCE LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND
EVENING AS LOW LEVEL MOISTURE INCREASES ACROSS THE PLAINS. THIS WILL
ALLOW THE ATMOSPHERE TO BECOME MORE UNSTABLE. SOME STORMS MAY BECOME
SEVERE OVER THE EASTERN PLAINS WITH LARGE HAIL...HEAVY RAIN AND
DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS WILL BE EAST OF
THE URBAN CORRIDOR AS DRIER AIR REMAINS OVER THE MOUNTAINS AND
ADJACENT PLAINS.

THE ATMOSPHERE WILL BE A BIT DRIER FOR THE REST OF THE WEEK...BUT
THERE SILL STILL BE A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/ENTREKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, C & S Weld County

When
June 22, 12:55 PM MST
Where
C & S Weld County forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
County Official
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
June 22, 3:56 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108878, 108877.